Alert archive / South Carolina / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 139, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 21, 2005, 5:15 PM EDT for Calhoun County, South Carolina. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2005, 5:15 PM EDT (21:15 UTC)
- Expired
- Jul 21, 2005, 5:45 PM EDT
- In force
- 30 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
County Calhoun County, SC
The radar
The Columbia radar (KCAE), 51 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 9.3 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2235 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 679 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KCAE 212115 SVRCAE SCC017-212145- /O.NEW.KCAE.SV.W.0139.050721T2115Z-050721T2145Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE COLUMBIA SC 515 PM EDT THU JUL 21 2005 THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CALHOUN COUNTY IN CENTRAL SOUTH CAROLINA * UNTIL 545 PM EDT * AT 515 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CAMERON...AND MOVING SOUTHEAST AT 5 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CAMERON BY 540 PM EDT IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1, 8 0 0, 7 7 5, 7 1 9 9. LAT...LON 3373 8071 3361 8080 3354 8071 3364 8055 $$ LM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 1:57 PM EDT, 3 hours 18 minutes earlier.
Area forecast discussion, Jul 21, 1:57 PM EDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 157 PM EDT THU JUL 21 2005 .SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)... SURFACE TROUGH AND TROPICAL MOISTURE CONTINUES ACROSS THE AREA. MODERATE TO STRONG INSTABILITY THIS AFTERNOON AND EVENING WITH SURFACE BASED LI TO -8. CAPE AROUND 3000 J/KG. CUMULUS DEVELOPMENT IN AREA OF LOW LEVEL CONVERGENCE FROM PEE DEE SOUTHWEST TO AROUND 0GB AT THE MOMENT. RADAR SHOWING SHOWERS DEVELOPING IN THAT AREA. HARD TO FIND SHORT WAVES ON WATER VAPOR...BUT MODELS SUGGEST SOME MID LEVEL FORCING THIS EVENING. WILL CONTINUE FORECAST OF SCATTERED THUNDERSTORMS DURING THE EVENING HOURS TONIGHT...DIMINISHING TOWARD MIDNIGHT. SCATTERED THUNDERSTORMS AGAIN FRIDAY AFTERNOON WITH TROUGH AND LOW LEVEL MOISTURE REMAINING. THERE MAY BE A MORE VIGOROUS SHORT WAVE FRIDAY AFTERNOON AS THE UPPER LEVEL FLOW BECOMES MORE AMPLIFIED ACROSS THE NORTHEASTERN AND MID ATLANTIC STATES. SURFACE COLD FRONT EXPECTED TO MOVE INTO THE MID ATLANTIC STATES DURING THE DAY FRIDAY. SURFACE TROUGH IN THE CAROLINAS SHOULD SHIFT TO THE COAST FRIDAY NIGHT AND SATURDAY WITH SLIGHTLY DRIER AIR...MAINLY ALOFT MOVES INTO CENTRAL SOUTH CAROLINA. RIDGE ALOFT BUILDING EAST FROM THE MIDWEST SATURDAY...MODELS SHOW POSSIBLE STRONG INSTABILITY BUT MOISTURE SHALLOW AND MID LEVEL CAP DEVELOPING AS SUBSIDENCE INCREASES ...WILL FORECAST ISOLATED AFTERNOON THUNDERSTORMS SATURDAY. TEMPERATURE FORECAST...WILL GO AT OR BELOW MOS CONSENSUS NEXT COUPLE OF DAYS...WITH SOIL MOISTURE HIGH...UPPER 90S APPEARS SLIGHTLY TOO HIGH. MID 90S SHOULD KEEP HEAT INDEX VALUES MAINLY AT BELOW 105 DEGREES IN THE AFTERNOON...SO WILL HOLD OFF ON HEAT ADVISORY. NOTE TROPICAL LOW IN THE BAHAMAS FORECAST TO MOVE NORTHWEST AND MEANDER NEAR THE EAST COAST OF FLORIDA...SEE LATEST INFORMATION FROM TPC. && .LONG TERM (SUNDAY THROUGH THURSDAY)... REMOVED POPS FOR SUNDAY AS ENSEMBLE GUIDANCE CONTINUES TO SUGGEST LOW POPS DUE TO SUBSIDENCE...DRIER AIRMASS. UPPER LEVEL RIDGE WEAKENING MONDAY NIGHT WITH SURFACE TROUGH ACROSS AREA THROUGH REST OF PERIOD...WILL FORECAST ISOLATED TO SCATTERED AFTERNOON THUNDERSTORMS WITH TEMPERATURES SLIGHTLY ABOVE NORMAL. && .AVIATION... AIRMASS UNSTABLE THIS AFTERNOON WITH SCATTERED THUNDERSTORMS EXPECTED. CONDITIONS MAINLY VFR BUT SOME VSBYS NEAR 6 MILES IN HAZE AGS-OGB. SLOW MOVING THUNDERSTORMS MAY DROP A LOT OF RAIN NEAR 2 INCHES AS PWS 2.3 INCHES. BRIEF IFR CONDITIONS POSSIBLE NEAR THUNDERSTORMS THIS AFTERNOON AND EVENING. SCATTERED THUNDERSTORMS MAY LINGER TOWARD MIDNIGHT WITH A SURFACE TROUGH. OVERNIGHT... PATCHY FOG AGAIN NEAR SUNRISE FRIDAY WITH VSBYS GENERALLY 3-5 MILES. AGS MAY BE A BIT LOWER AT 1 MILE FOR A COUPLE OF HOURS AROUND SUNRISE. SCATTERED THUNDERSTORMS AGAIN FOR MAINLY FRIDAY AFTERNOON. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. && 19/19/19
Hazardous weather outlook, Jul 21, 5:00 AM EDT, 12 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 500 AM EDT THU JUL 21 2005 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-220900- AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC- CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC- LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA- NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC- SUMTER SC- 500 AM EDT THU JUL 21 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE... SCATTERED THUNDERSTORMS WILL OCCUR TODAY AND THIS EVENING. VERY HEAVY RAIN WILL OCCUR WITH A FEW OF THE THUNDERSTORMS WITH A THREAT OF FLASH FLOODING. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Jul 21, 5:10 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 510 PM EDT THU JUL 21 2005 SCZ031-037-212145- CALHOUN-SUMTER- 510 PM EDT THU JUL 21 2005 ...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN SUMTER COUNTY AND CALHOUN COUNTY THROUGH 545 PM EDT... AT 510 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED 6 MILES NORTHEAST OF ST. MATTHEWS...MOVING SOUTHEAST AT 5 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND ST. MATTHEWS AND PINEWOOD THROUGH 545 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. BOATERS AT THE NORTHERN END OF LAKE MARION SHOULD BE AWARE OF THIS STORM. 10
Nearby
Severe Thunderstorm Warnings in South Carolina, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.